MAUDE Adverse Event Report: ORTHOFIX SRL 4MM CORTICAL DRILL

ORTHOFIX SRL 4MM CORTICAL DRILL
Model Number 193973
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 193973 lot b1126859 (lot b1121861 marked on component) before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of (b)(4) devices.All of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Technical evaluation: the returned device received on 25 june 2019, was examined by orthofix srl quality engineering department.The device was subjected to visual and dimensional check as per orthofix specification.The visual check confirmed that the tip is broken in proximity of the end of the flute length.The flute of the tip is not damaged.The dimensional check did not evidence any anomalies.It was not possible to perform the functional check as the cortical drill is broken.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.-8 july 2019: most short chimaera nail insertions should take 30 to 40 minutes.In this case the removal of the broken fragment took an extra 20 minutes.I would classify this as just significant, and would suggest that this is reported as a product problem.There will have been no harm to the patient.I note that the following warning is given on page 22 of the manual: "do not put pressure on drill when predrilling." almost certainly this drill bit broke because the pressure applied caused it to be slightly angled because the tip slid a small amount proximally up the lateral cortex.In my view the safest way to use this drill bit is to ensure that it is rotating before it touches the lateral cortex, and to advance it with gentle pressure only (some pressure is needed or the drill bit will not advance).The shape of the drill bit and the instructions are designed to prevent this happening, but it is impossible to anticipate every possible event.In this case the drill bit will have broken because of mechanical factors particular to this operation.-16 july with the outcome of the technical analysis this technical analysis confirms that the drill was to specification both in terms of material and dimensions.I agree that the breakage occurred because of local factors during drilling.Final comments: the results of the technical evaluation concluded that the returned device was originally conforming to orthofix srl design specifications.It is most likely that the drill tip broke due to an excessive axial load, resulting in a flexural moment during drilling.The medical evaluation evidenced as follows: "almost certainly this drill bit broke because the pressure applied caused it to be slightly angled because the tip slid a small amount proximally up the lateral cortex.In my view the safest way to use this drill bit is to ensure that it is rotating before it touches the lateral cortex, and to advance it with gentle pressure only (some pressure is needed or the drill bit will not advance).The shape of the drill bit and the instructions are designed to prevent this happening, but it is impossible to anticipate every possible event.In this case the drill bit will have broken because of mechanical factors particular to this operation." based on the results of the technical evaluation and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the drill failed because of the conditions of use during this particular application.Orthofix srl historical records shows that no other notifications have been received in regards to this specific device lot.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon that completed the complaint form: dr.(b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: n/a.Surgery description: fracture treatment.Patient information: (b)(6) year-old, female, weight (b)(6) kg, previous health condition: acceptable.Problem observed during: intraoperative.Type of problem: device functional problem.Event description: while drilling (as shown in the surgical manual), the cortical drill broke off.The complaint report form also indicates: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event led to a clinically relevant increase in the duration of the surgical procedure: 20 minutes.An additional surgery was not required following device failure.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are available (not received).Copies of the x-ray images: "we will ask".Patient's current health condition: good condition.Further information received from the distributor on 26 june 2019: date of surgery: (b)(6) 2019.Location: femur right side.Indication: pertrochanteric fracture.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records (information already provided).Orthofix srl checked the internal records related to the controls made on the device code: 193973, lot: b1126859 (lot: b1121861 marked on component) before the market release.No anomalies have been found.The original lot, manufactured in 2017, was comprised of 74 devices.All of them have already been released to the market.According to orthofix srl historical records, this is the first notification received from this specific device lot.Technical evaluation (information already provided).The returned device received on 25 june 2019, was examined by orthofix srl quality engineering department.The device was subjected to visual and dimensional check as per orthofix specification.The visual check confirmed that the tip is broken in proximity of the end of the flute length.The flute of the tip is not damaged.The dimensional check did not evidence any anomalies.It was not possible to perform the functional check as the cortical drill is broken.Medical evaluation (revised information).The information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.8 july 2019.Most short chimaera nail insertions should take 30 to 40 minutes.In this case the removal of the broken fragment took an extra 20 minutes.I would classify this as just significant, and would suggest that this is reported as a product problem.There will have been no harm to the patient.I note that the following warning is given on page 22 of the manual: "do not put pressure on drill when predrilling." almost certainly this drill bit broke because the pressure applied caused it to be slightly angled because the tip slid a small amount proximally up the lateral cortex.In my view the safest way to use this drill bit is to ensure that it is rotating before it touches the lateral cortex, and to advance it with gentle pressure only (some pressure is needed or the drill bit will not advance).The shape of the drill bit and the instructions are designed to prevent this happening, but it is impossible to anticipate every possible event.In this case the drill bit will have broken because of mechanical factors particular to this operation.16 july with the outcome of the technical analysis.This technical analysis confirms that the drill was to specification both in terms of material and dimensions.I agree that the breakage occurred because of local factors during drilling.On (b)(6) with the x-ray images received on (b)(6) 2019.These x-rays show a well reduced fracture and a centrally positioned lag screw in both ap and lateral views.The tip-apex distance of the lag screw is 33 mm.This confirms the visual impression that the next longest lag screw would have given better stability.In the operative technique on page 20 is stated: "the tip of the wire should be at a distance of 5-10mm from the articular surface and it defines the final position of the screw".This screw tip is 16 to 17 mm from the articular surface.It should be about half this.There is nothing in the x-rays that explains how the drill bit became broken.Final comments: the results of the technical evaluation concluded that the returned device was originally conforming to orthofix srl design specifications.It is most likely that the drill tip broke due to an excessive axial load, resulting in a flexural moment during drilling.The medical evaluation evidenced as follows: "almost certainly this drill bit broke because the pressure applied caused it to be slightly angled because the tip slid a small amount proximally up the lateral cortex.In my view the safest way to use this drill bit is to ensure that it is rotating before it touches the lateral cortex, and to advance it with gentle pressure only (some pressure is needed or the drill bit will not advance).The shape of the drill bit and the instructions are designed to prevent this happening, but it is impossible to anticipate every possible event.In this case the drill bit will have broken because of mechanical factors particular to this operation." "this technical analysis confirms that the drill was to specification both in terms of material and dimensions.I agree that the breakage occurred because of local factors during drilling." based on the results of the technical evaluation and on the evidences deriving from the medical evaluation, orthofix srl can conclude that the drill failed because of the conditions of use during this particular application.Orthofix srl historical records shows that no other notifications have been received in regards to this specific device lot.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon that completed the complaint form: dr.(b)(6).Date of initial surgery: on (b)(6) 2019.Body part to which device was applied: n/a.Surgery description: fracture treatment.Patient information: 82 year-old, female, weight 80 kg, previous health condition: acceptable.Problem observed during: intraoperative.Type of problem: device functional problem.Event description: while drilling (as shown in the surgical manual), the cortical drill broke off.The complaint report form also indicates: the device failure had no adverse effects on patient.The initial surgery was completed with the device.The event led to a clinically relevant increase in the duration of the surgical.Procedure: 20 minutes.An additional surgery was not required following device failure.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are available (not received).Copies of the x-ray images: "we will ask".Patient's current health condition: good condition.Further information received from the distributor on 26 june 2019: date of surgery: on (b)(6) 2019.Location: femur right side.Indication: pertrochanteric fracture.Further information received on 2nd august 2019.Cd with x-ray images.Manufacturer reference number: (b)(4).

Brand Name
4MM CORTICAL DRILL
Common Device Name
4MM CORTICAL DRILL
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key8801392
Report Number9680825-2019-00046
Device Sequence Number10844554
Product Code HSB
UDI-Device Identifier18054242515692
UDI-Public(01)18054242515692(11)170707(10)B1126859
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number193973
Device Catalogue Number193973
Device Lot NumberB1126859
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2019
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer08/02/2019
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date08/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR
Patient Weight80